Blood Clots

6 Posts | Page(s): 1 

Blood Clots

by Kathy_M_2 on Thu Aug 14, 2003 12:00 AM

Quote | Reply
Has anyone had any experiences with blood clots in your legs? My sister has breast cancer and has developed 3 clots within the last month. She had a filter put in which has prevented the clot from moving to her heart. She's been on warfarin for about 2 weeks and was doing great until yesterday when another clot appeared this time in her thigh. Her doctor just said to keep off it and use warm compresses. I would just like feedback on anyone's experience with this. Thanks. kathy

RE: Blood Clots

by Tammy_M on Wed Sep 17, 2003 12:00 AM

Quote | Reply
Hi. My husband has had blood clots recently due to a blood disorder called Lupus Anti-Coagulant. He had two very extensive clots from his knee to his naval. Warfarin and Heperin did not work with him. The clots kept reforming within days of removing them. He is now on shots twice a day that have so far been working. The shots are called Lovenox. They have to be given in the stomach. My husband also had a filter placed for safety. I hope things improve for mine and yours.

RE: Blood Clots

by Ben_C on Thu Sep 18, 2003 12:00 AM

Quote | Reply
Kathy, we are learning our way around this site, and I did not see your question when I posed one for Ben and blood clots. I noted the date you wrote was Aug 14, have you had more satisfactory explanations or further information since then that you would care to share? And if you would or could explain the filter you referred to? What do they tell your sister the reason is for the blood clots? Thank you so much for sharing in anyway you can, it will be appreciated. God Bless you and your sister. Laura

RE: RE: Blood Clots

by Kathy_M_2 on Thu Sep 18, 2003 12:00 AM

Quote | Reply
Laura, Since I wrote last, my sister has improved dramatically. It was only after visiting her former oncologist at Sloan Kettering in NYC that she finally got the right mix of meds for the clots. It was also determined that she was not on a large enough dose of coumadin in August. That's why she got the 2 other clots. I think the doctors were nervous to give her a higher dose because she has a brain mets and they were afraid of bleeding. The doctor at Sloan put her on 1 shot of Heparin per day which has made the difference in her quality of life. She is able to get around much easier now although not for long periods of time. I posed the question to her oncologist as to why she is getting the clots and bottom line is it's because of the cancer. Some people are more prone to getting them. The filter was put in as soon as the first clot was discovered. This has been a wonderful thing. Who knows where these clots would have wound up! Don't remember the name of it. I can find out if you would like. I wish you luck. If there is anything else you'd like to know I'll be glad to answer your questions. Kathy

RE: RE: RE: Blood Clots

by Ben_C on Fri Sep 19, 2003 12:00 AM

Quote | Reply
Kathy, Thank you so much for taking the time to reply and I am delighted to hear good news and some improvement for your sister. Ben received a second shot today of Lovenox and started on Coumadin, he is to continue having these shots daily we were told and would probably be on coumadin for the course of his chemo. He had his first chemo August 8th and neuropathy set in right away in his fingers and feet. They felt that was too early- but by the day of the second chemo since it had worsened they changed his mix of carbo and taxol to taxatere (sp?). The oncology nurse told us that it was better about not causing neuropathy but swelling could accumulate over time and there was little they could do about it, so not to be surprised. Well- I can't imagine how any more COULD accumulate with succesive treatments, because he has blown up like a balloon- his face, his hands and his feet and legs. Even his lips are swollen and protruding to the point they are cracking. I believe this is what brought on the blood clot due to creating such poor circulation to and from the feet. So it is frightening to think if next Tuesday's chemo increase more swelling. We of course will talk to the doctor about it before they start the treatment. We also will ask about a filter- the only filter I know of is a vena cava filter. I would be somewhat concerned for an invasive procedure after receiving blood thinners. Was this discussed with regards your sister? Where was the filter inserted and what type of procedure did it entail, if you don't mind my asking. I feel so badly for Ben as each day or at least each week some other affliction besets him. And he never complains- I would be hard pressed to be as pleasant as he is. Of course he was in such bad shape by the time chemo was started, they didn't think he could even withstand trying. So- I guess he takes improvements like being able to lie down and sleep without having the horrible cough and gagging and a constant low grade fever, he had lost 40 lbs and had sores in his mouth-and all of this went on for 3 months before we could finally get a diagnosis. We were watching him deteriorate before our eyes daily. His cough is gone, he finally sleeps and is eating much better. I went to a nutitionist and he laughs and says the weight gain is due to all the pills, powders and potions I poke down him! I don't know if they help, but you feel you have to do something that might help. He's had a heart condition for years that has been under control, but with his metabolism and chemistry results, I know that all of this is creating havoc with that as well- so the thought of a clot is rather an immediate concern. They did tell us today when I asked how long before he would realize some improvement, and could bear to stand on that foot? That it would be at least a month to six months! That was not what I had expected- I thought with agressive treatment and the meds, we might see results in a week or two!! Poor guy- once so active and independent and now he is unable to work, on oxygen all the time, loss such muscle mass, so his arms and legs are already so weak -then this. In the spring until late May he was out on the little league field helping with our grandson's team. Now the days are so long for him while everyone else continues with their life and routines- but of course for me the nights are awful! Thanks for listening and sharing- only people who are fighting this and seeking tidbits of information from each other understand the frustration as we stand by and watch the destruction from the disease as well as the treatment it creates in our loved ones. They have the disease and we become consumed with it. I really appreciate your responding so quickly and that your sister is doing much better. That news coupled with the information helped a lot. She is fortunate to have such a caring sister. May God's grace be bestowed on both of you. Laura

RE: RE: RE: RE: Blood Clots

by Kathy_M_2 on Fri Sep 19, 2003 12:00 AM

Quote | Reply
Laura, Reading your words I feel I am experiencing my sister's pain all over again. My heart goes out to you because 2 months ago I was in that same position. Watching her go through the pain was overwhelming to me and my family. Because we were there for her, also helped her get through these last 2 months. I am grateful I was able to be home (I work in a school). Be strong for your husband. I know it's very hard. We are the caregivers. I don't know if you have family around you or close friends but make sure you do. I have 3 other siblings who live out of state and they took time to come and help out. It was a godsend believe me. If just for a couple of hours. Please feel free of email me anytime. As for the filter that was one of the best things that came out of all this. It was put in near her groin in the large artery that runs to the heart. What it does is it prevents clots in your lower body from traveling to your heart. The filter breaks it down. It's called the IVC filter (it may be the same one you mentioned). It's in for life. It was put in after they discovered her 1st clot. It took all of 15 minutes to do right in her hospital room. Very non-invasive. She wasn't on a blood thinner then but I would think that because it is very small it would not pose a bleeding problem but certainly ask the doctor. The blood clots began in July and it's only since she was put on heparin 3 weeks ago that her legs have been feeling better. She just said to me today that she thinks the one in her thigh has broken up. So it does average at least a month, Laura, for the clots to break up. And there are no guarantees they won't come back but for now she is walking her dog several times a day and sleeps better too. Her appetite is something to be desired. We did the vitamins too. They did help for a while but then the clots came and she hasn't been on anything since July. Only today she mentioned about getting back to taking them again. My sister too has to go through chemo very soon. I'm hoping by Christmas we can look back at this horrible time in her life and celebrate the future. I pray that you and your husband have the strength to get through this difficult time too. God Bless.
6 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.